Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
1569985 tn?1328251082

Upcoming Ablation -- questioning preparation

After lung surgery, being in afib for 5 weeks and barely keeping my heart rate manageable, being finally converted twice in one week, I am on amiodarone 200 mg. once a day and Toprol XL 25 mg. once a day, both taken in the morning.  My heart rate after about 3 weeks started dropping into the 40's.  I finally saw the new ep who said I had "complicated afib" and recommended ablation -- I am waiting to hear from the scheduler, but it looks like after the first of the year.  He wanted me off the Amiodarone (the only thing standing between me and afib IMO) for TWO MONTHS, but seeing my agitation, he said, "Okay 4 weeks, you are taking a low dose.  I know the reason is that he needs the afib to be present to do the ablation.  He assured me we could keep my heart rate down if I go into afib (it's when, not if) and told me to take my Toprol every other day.  When I asked if I could take 1/2 per day he said okay.  After about 3 days on that regimen, I awoke with irregular beats, usually a prelude to afib and rvr.  I popped a 25 mg. Toprol about 3 hours early and sat up for awhile and it subsided.  Called the new ep's office and got his "clinical coordinator" and asked if he had any ideas.  He did not and said to stay hydrated and make sure I stand for moment when getting up from a sitting position. If I have problems I am to go to the ER, something I would like to avoid. I asked about atenolol which I have done well on in the past, and he said it wouldn't do anything for me the Toprol wasn't doing.  Heart rate has fallen as low as 43, but he said symptoms, not numbers was what they go by.  I have the feeling I am going to see this ep for the procedure and not getting much else in the way of help or attention, altho he assured me they would keep my heart rate down if I went into afib.  It's a big university hospital and he's the "first available" and I had to wait 4-1/2 weeks to get in to see him.  He claims an 85% cure rate with no meds, after 1, 2 or possibly 3 ablations.  Says my atria are scarred and possible my sinus node.  He put "sick sinus syndrome" on my summary, never said anything about it and it's the first time I heard it.  I am seeing my family doc for help with medication management and previous ep for a routine appt. December 3.  The ablation is pretty much my only option.  Can't stay on the amioderone forever, too many side effects in the long term.  If anyone has any suggestions on how to manage the Toprol, or what my expectations should be from this new doctor, I'd appreciate hearing them.  I would like to get thru the holidays without a hospital visit.  I am anxious to get rid of the afib.  My only options other than open heart surgery are av node ablation and pacemaker.  He said they could do better than that for me.  He said 10 years ago that would have been pretty much all they could offer.  I was to go to the Cleveland Clinic but logistics and health of family members is making it virtually impossible at this time. I am second guessing everything and need some help managing this whirlwind of thoughts and fears that are swirling around.  Again, any ideas are welcome.  Thanks.
4 Responses
1423357 tn?1511089042
I think your physician was correct in asking you to stop the amiodarone a full two months before you procedure.  The elimination half-life of amiodarone is highly variable, but very long, averaging about 58 days. So allowing two months would put you right into the average time.  He obviously wants you in there in Afib, and of course with good reason.

Metoprolol on the other hand has a very short half life of 5 to 7 hours. The Toprolol XL, or Metoprolol Succinate as it's known is a timed released version, so it provides a steady level of drug.  But it too is subject to a similar half life.  I don't get the taking it every other day thing. You are essentially going unmedicated with that drug on the off day as it's totally eliminated from your system during that period.  To me, it almost sounds like a placebo as 25mg is a low dose.  I'm on 75mg as a prophylaxis following my ablation 4 years ago.

Be careful with long term use of amiodarone.  It is rich in iodine and can have ill effects on the thyroid.  It's a very powerful, complex drug that was never intended to be used for Afib.  In fact, the FDA has never approved it for that use.  It is however effective for that use, and that's why physicians are using it.  I believe that you are on a lower dose of the drug, so toxicity is less of a concern.  I hope it works out for you.  You've a had a difficult course these last few months..
1569985 tn?1328251082
Just went into afib for an hour or so tonight.  Took a 25 mg. Atenolol as the hospital cardio instructed as a "Pill in the pocket."  HR seems to be coming down now.  The ammio must be making it go back to sinus rhythm, as that hasn't happened in 2-3 years.  thanks for the input.  I am so wanting this over -- wanted to try and get thru the holidays, but maybe best to put it behind me.  Haven't gotten a call about when I'm on the schedule yet.  Thanks again for your help.  Going to bed now, hoping this will be gone by morning. Either that or I will be in the ER.
612551 tn?1450025775
COMMUNITY LEADER
Wishing you the best possible result:  NSR, for life, long life.

Hope you can get you mind focused on something else and that helps keep your heart rate manageable.

As you may recall, I moved to Atenolol a couple of years back (that long? could be).  I found it a very good med to lower a too high heart rate. I have found over the year(s) that my body had apparently adapted to it and while it continues to work I no longer find any periods of a too low HR.
1569985 tn?1328251082
Thanks Jerry.  I do need to make afib a part of my life, not my whole life.  The discouraging thing is, I was just starting to drive, go out again, and feel like a normal person.  Still in afib this morning, but the ammio must be keeping heart rate lower than in the past.  Hard to tell how accurate it is, but my bp cuff hasn't showed over 120 heart rate.  I am also somewhat annoyed not to be on the schedule yet, as I saw the doctor 10 days ago and was told the scheduler would be calling me.  I tried taking 25 mg. Atenolol last night per the cardio team from my last hospital visit.  It helped, but I was unsure of whether to continue that in light of my low bp.  My son is taking me to the ER when he gets off work and I am hopeful they don't keep me, but make some adjustments to my meds.  Thanks again for your friendship and always helpful advice.  DD
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.